Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Subgroups of free products with amalgamated subgroups: A topological approach


Author: J. C. Chipman
Journal: Trans. Amer. Math. Soc. 181 (1973), 77-87
MSC: Primary 20E30; Secondary 55A05
DOI: https://doi.org/10.1090/S0002-9947-1973-0417294-7
MathSciNet review: 0417294
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The structure of an arbitrary subgroup of the limit of a group system is shown to be itself the limit of a group system, the elements of which can be described in terms of subgroups of the original group system.


References [Enhancements On Off] (What's this?)

  • [1] J. C. Chipman, Van Kampen's theorem for $ n$-stage covers, Trans. Amer. Math. Soc. (to appear). MR 0339122 (49:3885)
  • [2] R. H. Crowell and R. H. Fox, Introduction to knot theory, Ginn, Boston, Mass., 1963. MR 26 #4348. MR 0146828 (26:4348)
  • [3] A. Karrass and D. Solitar, The subgroups of a free product of two groups with an amalgamated subgroup, Trans. Amer. Math. Soc. 150 (1970), 227-255. MR 41 #5499. MR 0260879 (41:5499)
  • [4] W. S. Massey, Algebraic topology: An introduction, Harcourt, Brace & World, New York, 1967. MR 35 #2271. MR 0211390 (35:2271)
  • [5] H. Neumann, Generalized free products with amalgamated subgroups. II, Amer. J. Math. 71 (1949), 491-540. MR 11, 8. MR 0030522 (11:8a)
  • [6] E. T. Ordman, On subgroups of amalgamated free products, Proc. Cambridge Philos. Soc. 69 (1971), 13-23. MR 43 #2102. MR 0276355 (43:2102)
  • [7] J. Serre, Groupes discrets, Notes written at Collège de France, 1968/69.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20E30, 55A05

Retrieve articles in all journals with MSC: 20E30, 55A05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0417294-7
Keywords: Group system, fundamental group, covering space, tree product, HNN group, generalized free product
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society